Alert archive / Kentucky / Flash Flood Warnings in 2004
Flash Flood Warning 19, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at May 30, 2004, 5:30 PM EDT for Owen County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 5:30 PM EDT (21:30 UTC)
- Expired
- May 30, 2004, 8:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Owen County, KY
The radar
The Louisville radar (KLVX), 118 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KILN 302132 FFWILN KYC187-310030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 530 PM EDT SUN MAY 30 2004 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * FLASH FLOOD WARNING FOR... OWEN COUNTY IN KENTUCKY * UNTIL 830 PM EDT * WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER SOUTHWESTERN OWEN COUNTY. UP TO 2 INCHES OF RAIN HAD FALLEN SINCE 5 PM...WITH AN ADDITIONAL 3 INCHES EXPECTED THROUGH 8 PM OVER MUCH OF THE COUNTY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO SAFELY CROSS. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR ANY FURTHER STATEMENTS OR WARNINGS. LAT...LON 3862 8473 3839 8452 3838 8491 3860 8503 $$
1 follow-up statement
000 WGUS71 KILN 302331 FFSILN KYC187-310030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 730 PM EDT SUN MAY 30 2004 ...A FLASH FLOOD WARNING CONTINUES FOR OWEN COUNTY UNTIL 830 PM EDT... RADAR INDICATED THAT 3 TO 4 INCHES OF RAIN HAS FALLEN ACROSS SOUTHERN OWEN COUNTY SINCE 500 PM. WHILE MOST OF THE THUNDERSTORMS ARE OVER FOR NOW...RUNOFF FROM THE EARLIER STORMS WILL CONTINUE TO RESULT IN FLOODING OF SMALL STREAMS AND LOW LYING AREAS. NEVER ATTEMPT TO DRIVE THROUGH A FLOODED ROAD OR AROUND HIGH WATER SIGNS. MORE THAN HALF OF FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. IT ONLY TAKES BETWEEN ONE AND TWO FEET OF WATER TO FLOAT A CAR OR TRUCK. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 30, 4:58 PM EDT, 32 minutes earlier.
Area forecast discussion, May 30, 4:58 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WILMINGTON OH 458 PM EDT SUN MAY 30 2004 UPDATED FOR WATCH IN OHIO .DISCUSSION... MINOR TWEEKS ON TEMPERATURES THE NEXT FEW DAYS...MAINLY BUMPED THEM UP TONIGHT AND DOWN A LITTLE TOMORROW PER CLOUD COVER AND PASSAGE OF FRONT, RESPECTIVELY. WENT WITH CATEGORICAL POPS AHEAD OF THE COLD FRONT THIS EVENING AND ESPECIALLY OVERNIGHT. INITIAL THINKING EARLIER WAS FOR WIDELY SCATTERED CONVECTION IN THE WARM SECTOR BUT LOOKING AT THE IMAGES ACROSS THE OHVLY...HAVE JUST JUMPED THIS TO SCATTERED THIS EVENING WELL AHEAD OF THE COLD FRONT. CATEGORICAL POPS RUN THROUGH EARLY TOMORROW WITH A FAIRLY PRONOUNCED W-E CUTOFF IN THE MORNING/EARLY AFTERNOON. SFC GRADIENT TIGHTENS UP AND WIND SHOULD PICK UP BEHIND FRONT AS WELL DURING THE DAY. ENOUGH SPIN NOTED IN THE WARM SECTOR ATTM THAT A LOT OF THE STORMS ARE ROTATING AND THIS ROTATION IS MAKING IT TO THE GROUND IN SOME CASES. MODELS SUGGESTING THAT THE SPIN WILL BE NE OF FCST AREA WITH SOME ROTATORS IN THE SW THIS EVENING. AS COLD FRONT APPROACHES TONIGHT...AMS SHOULD BE MODIFIED SLIGHTLY AHEAD OF IT...AND THE TIMING FOR ADDITIONAL KICK WITH DAYTIME HEATING IS NOT THAT FAVORABLE. AM NOT 100% ON HOW SEVERE THESE STORMS WILL BE OVERNIGHT...THOUGH THE HEAVY RAINERS WILL DEFINITELY BE PRESENT. IN EITHER CASE...HAVE HIGHLIGHTED THE POTENTIAL FOR FLOOD AND WIND EVENTS TONIGHT. AFTER PASSAGE OF COLD FRONT LATE TONIGHT...PRECIP SHOULD CUT OFF FOR QUITE A WHILE DURING THE DAY MONDAY ALTHOUGH A CHANCE OF SHOWERS WILL PERSIST OVER NRN CWA OVERNIGHT DUE TO PROXIMITY OF COLD POOL AND ASSOC H5 LOW IN THE SRN GTLKS. DAYTIME HEATING ON TUES MAY SPARK A FEW SHOWERS AND INSTABILITY NOTED CANT RULE OUT ISOLD THUNDER. AM NOT PLAYING IT UP ATTM AND ANYTHING WONT HAVE THE SUPPORT TO BE SEVERE...BUT THE CHANCE OF PRECIP DESERVES A MENTION. GETTING GEARED FOR SVR TONIGHT...UPDATES TO FCST AND AFD SHOULD BE EXPECTED AS NECESSARY. && .ILN WATCHES/WARNINGS/ADVISORIES... IN...TORNADO WATCH ALL COUNTIES UNTIL 0Z. KY...TORNADO WATCH ALL COUNTIES UNTIL 2Z EXCEPT CARROLL COUNTY WHICH IS 0Z. OH...TORNADO WATCH ALL COUNTIES UNTIL 2Z. &&
Hazardous weather outlook, May 30, 5:10 AM EDT, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 510 AM EDT SUN MAY 30 2004 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-300915- ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH- CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH- DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN- FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH- HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH- LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH- OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN- ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH- UNION IN-WARREN OH-WAYNE IN- 510 AM EDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY A WARM FRONT WILL LIFT NORTHEAST ACROSS THE REGION TODAY. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THIS FRONT. A COLD FRONT WILL THEN MOVE INTO THE LOWER GREAT LAKES AND OHIO VALLEY REGION OVERNIGHT ...BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. ALTHOUGH THERE WILL BE A THREAT FOR THUNDERSTORMS INTO MONDAY MORNING...THE GREATEST RISK FOR SEVERE WEATHER IS EXPECTED WITH THE COLD FRONT. AS A RESULT...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT. HOWEVER...AN ISOLATED TORNADO CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE AFOREMENTIONED COLD FRONT WILL MOVE ACROSS CENTRAL OHIO...SOUTH CENTRAL OHIO AND NORTH CENTRAL KENTUCKY MONDAY MORNING INTO EARLY MONDAY AFTERNOON. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT. SOME THUNDERSTORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT INTO MONDAY.
In the hours before
Special weather statement, May 30, 4:40 PM EDT, 50 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-302200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 440 PM EDT SUN MAY 30 2004 ...TORNADO WATCH THIS AFTERNOON AND EARLY EVENING... VERY SLOW MOVING THUNDERSTORMS IN INDIANA AND KENTUCKY HAVE A HISTORY OF PRODUCING TORNADOS. THE STRONGEST STORMS AT 4:45 PM EDT WERE LOCATED IN AND AROUND THE LOUISVILLE AREA. THE LARGE AREA OF THESE STRONG STORMS WILL AFFECT PARTS OF NORTHERN KENTUCKY THAT ARE SOUTH OF METROPOLITAN CINCINNATI...ESPECIALLY SOUTHERN OWEN COUNTY. FRANKS
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 5:32 PM EDT | Tornado Warning | ILN | Owen | 58 min |
Nearby
Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.